North Dakota, 2015Damaging Wind in North Dakota, July 15, 2015
July 15, 2015 · NWS FGF · 1 event in 1 county or zone
Thunderstorms erupted along the Interstate 94 corridor from Fargo, North Dakota, to Sabin, Minnesota, as an outflow boundary sagged south. Afternoon temperatures in this area peaked around 90 with dew points around 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms erupted along the Interstate 94 corridor from Fargo, North Dakota, to Sabin, Minnesota, as an outflow boundary sagged south. Afternoon temperatures in this area peaked around 90 with dew points around 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 12:04 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 15, 12:04 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
104 PM CDT WED JUL 15 2015
.UPDATE...
ISSUED AT 1256 PM CDT WED JUL 15 2015
OUTFLOW BOUNDARY FROM EARLIER STORMS THAT WERE NEAR CARRINGTON-
JAMESTOWN HAVE PUSHED SOUTHEAST AND ENTERED A VERY UNSTABLE
AIRMASS WITH ML CAPES OF 2500 AND SFC BASED CAPE VIA SPC MESO PAGE
OF 4000 J/KG FROM NEAR LINTON ND TO LAMOURE ND THEN TOWARD FARGO.
THIS AREA NEEDS TO BE WATCHED FOR ANY SEVERE STORMS AND DID ADD
THIS AREA TO T+ IN THE GRIDS. DOWNFALL IS WEAK BULK SHEAR FOR
SUSTAINED UPDRAFTS/SUPERCELLS SO ANY SEVERE SHOULD BE RATHER BRIEF
AND LIMITED. OTHERWISE UNSURE HOW THE REST OF THE FCST AREA WILL
UNFOLD THIS AFTN/EVE AS A BIT CLOUDIER AND LESS UNSTABLE AIRMASS
IN NE ND/NW MN. MAIN SHORT WAVE DUE TO ARRIVE LATE TONIGHT INTO
THURSDAY AND WOULD EXPECT SOME CLUSTERS OF STORMS LATER TONIGHT
INTO THURSDAY. CHATTED WITH SPC ABOUT DAY 2 AND FOR NOW THEY WILL
KEEP US IN GENERAL.
.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 328 AM CDT WED JUL 15 2015
CONVECTION TIMING AND STRENGTH WILL BE THE MAIN FORECAST ISSUES
FOR THE SHORT TERM.
UPPER RIDGING CONTINUES TO BUILD OVER THE PLAINS...BUT WV LOOP
SHOWS SEVERAL WEAK EMBEDDED SHORTWAVES HEADED INTO THE REGION. SFC
LOW PRESSURE WILL BE DEVELOPING TO OUR WEST...AND SOUTH WINDS WILL
HELP KEEP PLENTY OF MOISTURE IN THE REGION. SOME STORMS HAVE
ALREADY STARTED TO DEVELOP OVER WESTERN ND IN RESPONSE TO ONE OF
THE WEAK SHORTWAVES. 06Z HRRR HAS SOME CONVECTION FIRING IN THAT
AREA...BUT SEEMS TO FIZZLE IT OUT AND DEVELOP STORMS FURTHER SOUTH
NEAR THE SD BORDER. A FEW STORMS HAVE BEEN FIRING OVER NORTHERN
MN...MOSTLY TO OUR EAST BUT SHORT RANGE MODELS PERSIST IN BREAKING
OUT SOME CONVECTION OVER THE FAR EASTERN TIER DURING THE EARLY
MORNING HOURS.
OUT OF THE SHORT RANGE MODELS THE HRRR SEEMS TO HAVE THE BEST
HANDLE ON WHAT IS CURRENTLY GOING ON...AND EVEN THEN IT IS NOT
PERFECT. THINK THAT THE STORMS OVER WESTERN ND WILL MOVE EAST
THROUGH THE MORNING...WITH THE DEVILS LAKE BASIN THE BEST SHOT OF
SEEING SOME CONVECTION THIS MORNING. THINK MORE VIGOROUS
CONVECTION WILL MOVE IN FROM THE WEST LATER THIS AFTERNOON AND
INTO THE EVENING AS A SHORTWAVE CURRENTLY OVER WESTERN WY COMES
OVER THE TOP OF THE RIDGE. MODEL SOUNDINGS HAVE CAPE VALUES OF
1000-1500 J/KG AND SHEAR VALUES AROUND 30 KTS...SO SOME SEVERE
LATER THIS AFTERNOON IS NOT OUT OF THE QUESTION DEPENDING ON HOW
THE MORNING CONVECTION PLAYS OUT. CONVECTION SHOULD MOVE EASTWARD
AND BECOME MORE WIDESPREAD AS THE UPPER SHORTWAVE COMES OUT INTO
THE PLAINS. THE MAIN SFC LOW WILL BE TO OUR SOUTH...ALTHOUGH THE
LATEST 06Z NAM BRINGS IT CLOSER TO OUR SOUTHERN COUNTIES THAN
PREVIOUS RUNS.
THURSDAY...THE MAIN UPPER SHORTWAVE THAT THE MODELS ARE PINGING ON
MOVES OFF INTO MN...BUT THE MODELS HAVE ANOTHER ONE FOLLOWING
SHORTLY FURTHER NORTH OVER OUR NORTHERN COUNTIES. MODELS HAVE A
GOOD AMOUNT OF QPF FOR MUCH OF THE DAY...SO KEPT POPS HIGH AND
TEMPS MAY BE SUPPRESSED A BIT BY ONGOING PRECIP SO HAVE MORE
READINGS IN THE UPPER 70S. DO NOT AT THIS POINT THINK THERE WILL
BE MUCH SEVERE DUE TO WEAK DEEP LAYER BULK SHEAR VALUES.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 328 AM CDT WED JUL 15 2015
THURSDAY NIGHT THROUGH FRIDAY NIGHT...MORE WEAK SHORTWAVE TROUGHS
COMING IN AS SOUTHWESTERLY FLOW ALOFT SETS UP OVER THE REGION.
TIMING OF PRECIP IS DIFFICULT TO TELL AT THIS POINT BUT HAVE A
BIT OF A BREAK LATE THURSDAY NIGHT BEFORE THE NEXT SFC TROUGH AXIS
MOVES IN FRIDAY AND SETS OFF MORE CONVECTION. KEEP POPS FAIRLY
HIGH AND TEMPS SHOULD BE NEAR SEASONAL AVERAGES ALTHOUGH SLIGHTLY
MORE MILD ON LOWS DUE TO CLOUDS AND PRECIP.
SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT WITH POSITIONING
OF UPPER LEVEL FEATURES. INDICATIONS ARE FOR A TROF DIGGING OVER
THE INTERMOUNTAIN WEST...KEEPING MORE OF A SW FLOW REGIME OVER THE
AREA. VARIOUS IMPULSES ARE EXPECTED TO PROPAGATE THRU THE
FLOW...BRINGING ENOUGH INSTABILITY TO TRIGGER SHOWERS OR STORMS
ACROSS THE AREA EACH DAY. OTHERWISE...TEMPS WILL REMAIN MAINLY ON
THE WARM SIDE...ALTHOUGH A SLIGHT COOLING MAY OCCUR NEAR THE END
OF THE PERIOD AS A WEAK UPPER TROF CROSSES ALONG THE CANADIAN
BORDER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1256 PM CDT WED JUL 15 2015
THE MAIN CHALLENGE REMAINS CONVECTIVE TRENDS. THE BEST CHANCE FOR
SHOWERS AND STORMS WILL BE IN THE SOUTH THIS AFTERNOON...THEN IN ALL
AREAS AFTER 06Z. FOR NOW WILL NOT MENTION ANY THUNDER
OVERNIGHT...BUT ADD A MENTION TO KFAR AFTER 21Z. WINDS SHOULD REMAIN
SOUTHERLY IN MOST AREAS SHIFTING MORE WESTERLY THURSDAY AFTER 18Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/HOPKINS
AVIATION...DK
Hazardous weather outlook, Jul 15, 8:55 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT WED JUL 15 2015
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
955 AM CDT WED JUL 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDDERSTORMS ARE POSSIBLE FOR MUCH OF EASTERN
NORTH DAKOTA INTO FAR NORTHWESTERN MINNESOTA TODAY AND TONIGHT.
THE THREAT IS FOR LARGE HAIL...DAMAGING WINDS AND FUNNEL CLOUDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON THURSDAY. WHILE NOT
EXPECTED TO BE SEVERE...LIGHTNING AND HEAVY RAINFALL WILL BE AN
ISSUE. SOME MARGINALLY SEVERE STORMS WILL BE POSSIBLE ON FRIDAY
MAINLY NEAR THE SOUTH DAKOTA BORDER.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OFF AND ON THROUGH THE
WEEKEND. EXACT TIMING AND SEVERITY ARE DIFFICULT TO DETERMINE AT
THIS POINT SO STAY TUNED FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR/DTR
In the hours before
Special weather statement, Jul 15, 12:37 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
137 PM CDT WED JUL 15 2015
MNZ002-003-NDZ039-151930-
CLAY MN-NORMAN MN-CASS ND-
137 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORMAN...
NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES UNTIL 230 PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARTHUR...OR 21 MILES NORTHWEST OF FARGO...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GARDNER AROUND 150 PM CDT.
ARGUSVILLE...HARWOOD AND BROOKTREE PARK AROUND 155 PM CDT.
GEORGETOWN...PERLEY AND KRAGNES AROUND 205 PM CDT.
FELTON AND BORUP AROUND 225 PM CDT.
LAT...LON 4696 9741 4718 9729 4724 9698 4724 9684
4727 9684 4735 9643 4682 9639
TIME...MOT...LOC 1837Z 264DEG 36KT 4707 9718
SPEICHERSpecial weather statement, Jul 15, 1:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
229 PM CDT WED JUL 15 2015
MNZ003-029-NDZ039-152030-
CLAY MN-WILKIN MN-CASS ND-
229 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILKIN...
SOUTHWESTERN CLAY AND SOUTHEASTERN CASS COUNTIES UNTIL 330 PM CDT...
AT 228 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DURBIN...OR 13 MILES WEST OF FARGO...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DAVENPORT AROUND 230 PM CDT.
MAPLETON AROUND 235 PM CDT.
WEST FARGO AROUND 245 PM CDT.
HORACE AROUND 255 PM CDT.
FRONTIER AND PRAIRIE ROSE AROUND 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4672 9731 4692 9724 4692 9640 4657 9645
TIME...MOT...LOC 1928Z 275DEG 19KT 4682 9709
SPEICHER
Thunderstorm Wind, Cass
- When
- July 15, 1:55 PM CST
- Where
- Cass County, 2.36 mi E of Osgood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.820, -96.820
Five to seven inch diameter tree branches were blown down. Heavy rain and small hail also accompanied the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 15, 2015$155,000 · 1.75 in hail · 12 events
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Flash Flooding in Iowa, July 15 to 16, 2015$25,000 · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 15, 2015$15,000 · 50 kt wind · 10 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580202.